Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 20, NWS Wilmington, NC

September 8, 1996New Hanover County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 8, 1996, 8:00 PM EDT for New Hanover County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 1996, 8:00 PM EDT (00:00 UTC)
Expired
Sep 9, 1996, 12:00 AM EDT
In force
4 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1996-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1996-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1567 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 090003
FFWILM
NCC129-090400-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
800 PM EDT SUN SEP 8 1996

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT
FOR EVERYONE IN THE FOLLOWING LOCATION...

IN SOUTHEAST NORTH CAROLINA

   ...NEW HANOVER COUNTY

LOCAL REPORTS AROUND THE COUNTY SHOW THAT SOME STREETS ARE STILL FLOODED.
HIGHWAY CREWS REPORTED OLEANDER DRIVE IN THE SEAGATE AREA IS UNDER 2
FEET OF WATER. PINE GROVE ROAD HAS BEEN CLOSED DUE TO HIGH WATER. EVEN
THOUGH SHOWERS AND THUNDERSTORMS HAVE COME TO AND...ANY LEFTOVER SHOWER
ACTIVITY COULD PRODUCE RAINFALL AMOUNTS OF 1/2 OF AN INCH.

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT.
DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY...TO ESCAPE RISING WATER MOVE TO HIGHER GROUND.

ANOTHER HAZARD IS THE DEBRIS FROM HURRICANE FRAN THAT WILL ADD TO THE
PROB$LEM.

HEWITT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:58 PM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Sep 8, 2:58 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
257 PM EDT SUN SEP 8 1996

BRIEF AFD DUE TO WX...

CONVECTION FIRING UP BIG TIME...MAINLY EAST OF THE SFC TROF AS
UPPER AIR DYNAMICS INTERACTS WITH THE SFC TROF. MAY NEED TO CONTINU
POPS UP TO MIDNITE WITH UPPER AIR SUPPORT HANGING BACK...AND AS
MENTIONED BY RDU. ILM CWA WILL BE BETWEEN UPPER AIR SYSTEMS MON AND
MUCH OF TUES. SFC TROF HOWEVER TO HANG ACROSS INLAND ILM CWA THRUOUT
PERIOD WHICH WILL BE A FOCUS FOR CONVECTION. 30 POPS FOR MON...40-50
POPS FOR TUE DUE TO APPROACH OF NEXT UPPER AIR SYSTEM. MOISTURE IN
ABUNDANCE THRUOUT THE PERIOD.

TEMPS...LOW 90S INLAND...MID 80S CST BOTH DAYS. 70 TO 75 OVRNITE
LOWS. GOING ALONG WITH SUMMER PERSISTENCE.

CWF...NO DEVIANT WIND DIRECTION CHANGES EXPECTED THROUT THE PERIOD.
S-SW WIND THRU THE PERIOD. STRONGER WINDS OVR NRTHRN ILM CWA THRUOUT
THE PERIOD WITH STRNGER SFC PRESS GRADIENT EXPECTED. 10-15 KT
SC WTRS...15 TO 20 NC-=SC BRDER TO NEW RIVER OR FURTHER NWRD...
YOUR CALL MHX.

ILM BT 072/089 073/088 074 631
FLO BT 071/092 072/090 072 531

DCH

In the hours before

Local storm report, Sep 8, 6:04 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
604 PM EDT SUN SEP 08 1996

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    LATTA                     SC   WIND DAMAGE
09/08/96   DILLON                         TREES AND POWERS LINES
                                          DOWN JUST OUTSIDE OF TOWN

HOEHLER

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:20 PM EDTFlash Flood WarningILMNew Hanover5 hr
Sep 8, 10:04 PM EDTFlash Flood WarningILMBladen, Pender6 hr
Sep 9, 3:55 AM EDTFlash Flood WarningILMBladen, Pender6 hr

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.